MENU
component-ddb-728x90-v1-01-desktop

Gray death, a new drug that contains elephant tranquilizer, may be in WNC

A dangerous drug called "gray death" is appearing in the Southeast and may be in Western North Carolina. (Photo credit: WLOS staff)

A dangerous drug called "gray death" is appearing in the Southeast and may be in Western North Carolina.

The drug, a mix of heroin, an elephant tranquilizer, fentanyl and a man-made opioid, is causing overdoses and deaths.

It looks like concrete and can be absorbed through the skin by touching the substance in powder form.

"The evidence seems to be it is here in Henderson County],” Craig Halford, director of First Contact Addiction Ministries, said.

According to Halford, the evidence included unusual overdoses.

“The EMS folks have said to us it takes multiple cans of Narcan to resuscitate them, and we've had several cases where that's happened.” Halford said.

Greg Newman, the district attorney for Henderson County, said the drug could easily kill with one dose and had already killed people in other states.

"There are confirmed deaths already in Alabama, Ohio and Georgia,” Newman said. "We certainly don't want this type of thing to occur in North Carolina. I'm afraid that it's going to."

Newman had a warning for the public on Tuesday about taking opioids.

"There are people who will sell these type of drugs, distribute these type of drugs without any regard for what it does to people to make a dollar,” Newman said. “They need to expect for the legal system to not take these things lightly."

Buncombe County Sheriff's Office spokesperson Natalie Bailey said deputies were aware of gray death but had not encountered the drug.

Trending